American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Samy, I. McFarlane
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2014, 2(12), 262-265
DOI: 10.12691/ajmcr-2-12-1
Open AccessArticle

Compartment Syndrome and Rhabdomyolysis Presenting with the Rare Pseudo-Infarction Pattern of Hyperkalemia

Richard Pescatore1, , Mark Robidoux1, Robert Cole2, Brett Waldman3 and Catherine Ginty1

1Department of Emergency Medicine, Cooper University Hospital, Camden, NJ USA

2Department of Critical Care Medicine, Cooper University Hospital, Camden, NJ USA

3Department of Cardiology, Cooper University Hospital, Camden, NJ USA

Pub. Date: November 25, 2014

Cite this paper:
Richard Pescatore, Mark Robidoux, Robert Cole, Brett Waldman and Catherine Ginty. Compartment Syndrome and Rhabdomyolysis Presenting with the Rare Pseudo-Infarction Pattern of Hyperkalemia. American Journal of Medical Case Reports. 2014; 2(12):262-265. doi: 10.12691/ajmcr-2-12-1

Abstract

The rapid identification and treatment of patients with ST-segment elevation myocardial infarction (STEMI) is a priority for emergency department providers. Occasionally conditions other than acute coronary syndrome (ACS) can mimic the presence of ST-elevation on electrocardiogram (ECG), making the accurate identification of these patients challenging. We present a case in which severe metabolic derangements resulted in a rare pseudo-STEMI pattern on ECG. A 26 year old male was found at home by family after a reported fall. A pre-hospital ECG conducted by EMS personnel indicated STEMI and the cardiac catheterization team was activated prior to patient arrival. Before undergoing PCI, laboratory values revealed severe hyperkalemia and rhabdomyolysis. Treatment of the patient’s hyperkalemia resulted in resolution of ECG abnormalities. The patient later developed acute compartment syndrome and underwent emergent fasciotomy. This case demonstrates the rare pseudo-infarction pattern of hyperkalemia and underscores the importance of clinical context in the initial evaluation of the emergency patient.

Keywords:
hyperkalemia Psuedo-Infarction Emergency Medicine compartment syndrome rhabdomyolysis myocardial infarction

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  SAMHSA, 2009. SAMHSA. The NSDUH report: Injection drug use and related risk behaviors. Retrieved from http://www.oas.samhsa.gov/2k9/139/139IDU.htm (2009).
 
[2]  Jones CM, Mack KA, Paulozzi LJ. Pharmaceutical overdose deaths, United States, 2010. JAMA. 2013; 309(7): 657-659.
 
[3]  Adrish M, Duncalf R, Diaz-Fuentes G, Venkatram S. Opioid overdose with gluteal compartment syndrome and acute peripheral neuropathy. Am J Case Rep. 2014 Jan 15; 15: 22-6.
 
[4]  Radovanovic MR, Milovanovic DR, Ignjatovic-Ristic D, Radovanovic MS. Heroin addict with gangrene of the extremities, rhabdomyolysis and severe hyperkalemia. Vojnosanit regl. 2012 Oct; 69(10) 908-12.
 
[5]  Klockgether T, Weller M, Haarmeier T, Kaskas B, Maier G, Dichgans J. Gluteal compartment syndrome due to rhabdomyolysis after heroin abuse. Neurology. 1997 Jan; 48(1) 275-6.
 
[6]  Richards JR. Rhabdomyolysis and drugs of abuse. J Emerg Med. 2000; 19(1): 51-56.
 
[7]  Rice EK, Isbel NM, Becker GJ, Atkins RC, McMahon LP. Heroin overdose and myoglobinuric acute renal failure. Clin Nephrol. 2000 Dec; 54(6): 449-54.
 
[8]  O’Connor G, McMahon G. Complications of heroin abuse. Eur J Emerg Med. 2008 Apr; 15(2) 104-6.
 
[9]  Kosmadakis G, Michail O, Filiopoulos V, Papadopoulou P, Michail S. Acute kidney injury due to rhabdomyolysis in narcotic drug users. Int J Artif Organs. 2011 Jul; 34(7): 584-8.
 
[10]  Sahni V, Garg D, Garg S, Agarwal SK, Singh NP. Unusual complications of heroin abuse: transverse myelitis, rhabdomyolysis, compartment syndrome, and ARF. Clin Toxicology 2008; 46: 153-5.
 
[11]  Pothiawala S E. Hyperkalemia induced pseudo-myocardial infarction in septic shock. J Postgrad Med 2014;60: 338-40.
 
[12]  Jayawardena S1, Burzyantseva O, Shetty S, Niranjan S, Khanna A. Hyperkalaemic paralysis presenting as ST-elevation myocardial infarction: a case report. Cases J. 2008 Oct 10;1(1): 232.
 
[13]  Chawla KK, Cruz J, Kramer NE, et al. Electrocardiographic change simulating acute myocardial infarction caused by hyperkalaemia: report of a patient with normal coronary arteriograms. Am Heart J 1978; 95: 637-40.
 
[14]  Ziakas A, Basagiannis C, Stiliadis I. Pseudoinfarction pattern in a patient with hyperkalemia, diabetic ketoacidosis and normal coronary vessels: a case report. J Med Case Rep. 2010 Apr 26; 4: 115.
 
[15]  Wang K. Images in clinical medicine. "Pseudoinfarction" pattern due to hyperkalemia. N Engl J Med. 2004 Aug 5; 351(6): 593.
 
[16]  Vereckei A. Inferior wall pseudoinfarction pattern due to hyperkalemia. Pacing Clin Electrophysiol. 2003 Nov; 26(11): 2181-4.
 
[17]  Simon BC. Pseudomyocardial infarction and hyperkalemia: a case report and subject review. J Emerg Med. 1988 Nov-Dec; 6(6): 511-5.
 
[18]  Klein LW, Meller J. Hyperkalemia-induced pseudoinfarction pattern. Mt Sinai J Med. 1983 Sep-Oct; 50(5): 428-31.
 
[19]  Webster A, Brady W, Morris F. Recognising signs of danger: ECG changes resulting from an abnormal serum potassium concentration. Emerg Med J 2002; 19: 74-77.
 
[20]  Gourgiotis S, Villias C, Germanos S, Foukas A, Ridolfini MP. Acute limb compartment syndrome: a review. J Surg Edu 2007; 64(3): 178-86.
 
[21]  Tiwari A, Haq AI, Myint F, Hamilton G. Acute compartment syndromes. British J Surg 2002 Nov; 89(4) 397-412.
 
[22]  Allen MJ, Stirling AJ, Crawshaw CV, Barnes MR: Intracompartmental pressure monitoring of leg injuries. An aid to management. J Bone Joint Surg Br, 1985; 67(1): 53-57.
 
[23]  Taylor RM, Sullivan MP, Mehta S: Acute compartment syndrome: obtaining diagnosis, providing treatment, and minimizing medicolegal risk. Curr Rev Musculoskelet Med, 2012; 5(3): 206-13.